ALS and Statin Drugs

I would just like to know how many people in this community were ever on Statin Drugs? It would be very interesting to know. Anyone who has, should read Dr. Duane Gravlines newsletters. Please anyone who would be interested in this, let me know.

Thanx a bunch
Teriqueen

Report post

21 replies. Join the discussion

I went on Zocor about 3 years before my diagnosis. Is there a proposed connection???

Thanks,
Wayne

Report post

I was on Lipator about 2 years before I started symptons of ALS. I had a neurologist take me off of the medication after I started to twitch thinking this was causing the twitching.
Thanks
Helen

Report post

Where are these articles from Dr. Gravlines?

Report post

Please go to Spacedoc.net. It's a very interesting article. I have been looking at his newletters from time to time but his last article should be of interest to all of us here in this community.

Thanx so much,
Teriqueen

Report post

Thank you will check it out.

Report post

Please look at Spacedoc.net.

Teriqueen

Report post

MY husband was on Zocor for 2 years before his ALS diagnosis. It's just interesting that there are many other people out there that we don't even know about. My father got macular degeneration from being on statin drugs. If people only knew that they are toxic to the body, no one would touch them. There are natural ways to lower your cholesterol and when my husband changed his diet, that's when he lowered his.

It's just terrible that now they are an over the counter drug. I believe that the FDA is hiding a lot from the public. I have always tried to stick with natural healing but that isn't going to help my husband now. If more people would see the connection, maybe some day we can get these awful drugs off the market.

Please if there is anyone eles out there that can make this connection to Statin drugs, let's get it out in the open.

Teriqueen

Report post

I so agree. My daughter started warning me about taking this medication in early 2003 and I didnt question it until a few months later when I started twitching. I feel that there is a lot of coverup regarding some of these medications.

Report post

Teriqueen,

I have been on Zocor for about six or seven years. I tried Lipitor but found it caused me muscle pains so my medic switched me to Zocor. I have not had any side effects that I can attribute to Zocor and it has done a fine job of controlling my cholesterol. For awhile, about two years, I was on advicor which also has niacin which is supposed to make it work better. The niacin caused some severe flushing enough times that I asked to go back to Zocor.


You may want to look at Patients Like Me to see how many PALS report that they are on statins.

Ole Chuckles

Report post

As soon as my husband saw his neurologist last year she took him off of Zocor right away. Then she told him that nothing he did caused it. It's to bad that doctors don't really know the side effects of these drugs. Maybe we can find a way to get this information to them. The next thing will be getting them to listen and take action.

Report post

I so agree and always been frustrated about this. Wish they would check out and question us that have ALS better to see if they can find a pattern.

Report post

We are having our ALS support group tonight and Dr. Bromberg from the University of Utah ALS clinic is speaking. I am going to ask him about this. Doctors are usually pretty protective of the Drug companies. We will see what happens.

Did you ever get a chance to see Duane Gravelines article?

Report post

We are having our ALS support group tonight and Dr. Bromberg is speaking from the University of Utah ALS clinic. I will ask him about this. Usually Doctors are pretty protective of the drug companies so we shall see what happens.

Did you ever read the article by Duane Gravlines?

Report post

I love Dr Brombert, he is the Dr that gave me my diagnosis. He is such a gentle and wonderful Man. Wish I could be there. Yes,read the article and it is an eye opener.

Report post

Thanks Chuck I will do that. You are always my best support and I appreciate you. Have you looked at Duane Gravelines article yet? I think many of us here will be surprised at his findings. Wish we could all gang up on the FDA or Phizer or whoever is responsible for these terrible drugs. I am sure you have seen the commercials for Lipitor now being over the counter. Okay I will get off of my soapbox again.

Thanx for listening
Teriqueen

Report post

My husband was on Lipitor for 3 yrs before discontinuing it because of muscle weakness...which turned out to be ALS...

- Kay

Report post

My husband JUST started back on the Lipitor, because his 'bad' cholestrol is now 216, whereas it is considered 'high' at 130....and his total cholestrol is 286. Even though he has ALS, I am so worried about him dying of a heart attack! Now, I am in a quandry....I wonder if there is any type of cholestrol lowering drug, or low cost (we're broke!) alternative that will be SAFE?

- Kay

Report post

This is an interesting discussion about ALS and statin drugs. I looked at Dr. Graveline's articles. Certainly what he has to say makes one wonder about the safety of statins. However, I think before going off the deep end about the correlation between statins and ALS, it might be useful to ask this: If statins do indeed "cause" ALS, then shouldn't we have seen, over the years that these drugs have been available, an ENORMOUS increase in ALS cases? Have we seen that increase? Does anybody have those numbers?

Just wondering out loud.

Bernadette

Report post

It would certainly be interesting to find out. I continue to do research. If I find anymore on the subject I will blog more.

Teriqueen

Report post

Y'all,

I did read Dr. Gravlines material on his website and found it interesting. He surely has some credible credentials. I looked on Patients Like Me and found it hard to track all the statins but there are 17 taking zocor which is now available as a generic. While there may well be cases where statins cause muscle issues, I doubt one could make a connection between statins and ALS for as someone else commented, if that was the case then there would be many more ALS diagnosis since the statins are widely used.

Medicines, many of which have serious side effects, are trade-offs between what they can relieve and what they can cause. It is a balancing act that takes careful scrutiny by your physician and yourself as an informed patient. I am always leery of extreme positions or opinions on matters like this.

Ole Chuckles

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support The ALS Association

Help The ALS Association reach its goals and support people like yourself by making a donation today.

Donate to  The ALS Association

Discussion topics

Community leaders